I've been on Norvasc for about a year or so, went from 5 to 10 mg a day. I'm also on HCTZ 25 mg and Paxil. About 4 days ago, I noticed my legs right around the shin area have started to swell and leaves a pretty good sized dent when I press my finger for a few seconds and let go. My ankles, so far, are okay. I've recently started a walking exercise program after not really doing anything for a month but attending class and doing general housework, so I was wondering if that could be why my legs are swelling. It's also very hot and humid here and I didn't notice this until it started going up into the 80's here during the day. I'd appreciate any information and input that you all might have. Thank you.
THe hot weather seems to worsen the condition but MANY people get leg swelling from Norvasc (I did.) Some are relieved with HCTZ but the mechanisms are different and often nothing will stop the swelling caused by amlodipine other than stopping the drug.
Personally, I think Norvasc stinks; weak BP control and a huge litany of side effects!
If you are getting good blood pressure control with norvasc, you might try another calcium channel blocker and see if maybe you don't get any swelling. I am on tiazac and have not had any trouble with swelling.
I went to see her today about the swelling, and she told me that some women can't tolerate high doses of it (10 mg for me) so she took me off it and just put me on a diuretic for now, Dyazide. If I have to go back on Norvasc, we're going to do it at smaller doses if the Dyazide doesn't help with BP. When they took it today, it was 150/90.
My feet and ankles swell pretty badly with that nasty stuff. I think I'd try to get my dr. to switch me to another bp med if I were you. That Norvasc will mess you up. It did me. It also causes depression. My father-in-law was on it too and he hated it. Made his feet, ankles and legs swell and he felt awful. Got depressed, all he wanted to do was sleep.
How long will it take for your swelling to go down now that you're off the Norvasc? I cut mine into, I was taking 10 mgs. a day, about 4 days ago and am still noticing some swelling, minor, but nothing even close to what it was. This morning, my feet are nice and skinny, no swelling at all.
Good luck to you and I hope that you and your dr. can work something out where you can get off of this hateful drug. There's lots of others out there besides Norvasc.
I'm not sure how long it will take. I just went off of it on Tuesday when I had my appointment. So far, my ankles and legs aren't as swollen as they were. I'd give around a week or 2. If it doesn't go down, then something else may be going on.
That's good that they're not as swollen as they were. I remember when my Dr. first put me on Norvasc, 10 mgs., my ankles and feet got HUGE. I decided myself to cut it down to 5 mgs. and it seems like it was about a week and a half for all that swelling to go down.
Good luck to you and keep us informed!!!!!!!!!!!!!!!!!!
The terminal plasma half life of amlodipine is 38-50 hours. That means that stuff liingers for a LONG, LONG time.
So I can very well see why it takes a week or more to stop suffering it's side effects.
I can not believe I did not know where to go to look for leg swelling... I did a search and here you are talking about what I need to know about. My legs and feet have really been swelling the past couple of months. The left worse than the right. I had bypass surgery last Sept and when I asked the doctor YESTERDAY, June 16 he told me it was probably because they had taken veins out of my legs... NEVER did he mention Norvasc, which I have been on since last Sept!!! I went by the store tonight and got a diuretic, over the counter, going to start it tomorrow. Now after reading what you all have been talking about I think I need to call dr and ask about pills. I am on 5mg. Also taking Toprol 100mg.
Do you (any of you) think I should just stop the Norvasc?
I'm no doctor, so I'm not going to tell you to stop taking it without consulting your own doctor first, but I will tell you this................my cousin had bypass surgery, and he NEVER had any swelling problems. I didn't either until I started this drug. I personally took myself off of 5 mgs. of the stuff, I was on 10, am still having slightly swollen ankles at the end of the day. My plan is to get clear off of the nasty stuff. I hate it. It causes depression too. I lost my Father in May of 2003 and was devastated and depressed, but nothing like I have been since starting this drug. My blood pressure is way too low anyway, runs around 90's over 40's and 50's, the other night the bottom number was 38.........AGAIN. Norvasc makes my legs hurt too, and they feel like lead weights. So I am definitely getting off of it. I'd rather have slightly elevated blood pressure than to live like this. Talk to your doctor, just about everybody has swelling with Norvasc. Let us know how you're doing.
Mellie, sorry about your father. I do not have any faith in this doctor. It is long story but to make it short, I did not pick him and altho he seems nice, his staff seem to have their minds elsewhere. I stopped taking Norvasc this morning! I will call him Monday and tell him, frankly do not care what he thinks at this point. I am on 100 mg of Toprol and if Norvasc is going to cause this swelling I am not going to take it. Could not believe I have mentioned the swelling three times at the doctors and Thursday was first time I even got an answer, "probably because they tooks veins, etc, etc).
Thank you for your comment about my Father. I doubt I'll ever get over him being gone. And today is Father's Day, and I'm hurting badly, b/p is up a little, probably because of that.
Anyway.........my husband talked to his Father on the phone this morning, his Dad is on Norvasc also, it made his legs, feet and ankles swell, PLUS, he had NO energy, no stamina, felt like he was dying all the time and all he wanted to do was sit in his chair and sleep, which is exactly what I feel ALL THE TIME. So, about 6 months ago, he took himself off of 5 mgs. of it, (he was on 10) and did fine for a while, then all of a sudden, he started feeling bad again, feet and ankles started swelling, so he called my step-brother in law, who is a medical doctor and asked him if he could just stop taking Norvasc altogether, and my step brother said yes, that he could, so he did. And he's feeling not quite like he wants to feel, but said that he's feeling some better. I had ONE high blood pressure spike a year ago this month, and my doctor hit the panic button and over medicated me. I have panic/anxiety disorder, had re-introduced a LOT of caffeine and nicotine into my system after being off of most of it for almost 3 months, plus I was sick and running some fever which will also elevate it. He went nuts. The reading WAS high, I went to the hospital, and by the time they got me to an examing room, it was already falling. The top number was the high one, the bottom number was in the normal range, but I panicked it way up there. They gave me a mild b/p med that night at the hospital, and when I left there, my b/p was 124/56. The ER doctor was VERY concerned about the bottom number being way too low. But not my regular dr. He put me on 160 mgs. of Lisinopril, now I'm hearing that nothing over 40 mgs. does you any good anyway, just increases the side effects and can mess up your kidneys. He also put me on 10 mgs. of Norvasc. My blood pressure dropped so low, the lowest that I ever knew about was 50/31. It has been so low while I was sleeping that it stopped my breathing, and the paramedics have been out here numerous times. Now....after a year of this HELL, my dr. is becoming concerned. And now I'm terrified to get off any of it because I don't know if I really have high blood pressure or not. It's like a catch 22 with me now. I'm scared and can't quite bring myself to start weaning off of the Lisinopril. That's the drug I'm trying to find info about.
Well................sorry to ramble. Let me know how you're doing.
I've heard a lot of people talk about leg swelling on Norvasc. My mother was on Norvasc on and off and it caused her legs and feet to swell. If you need blood pressure reduction and Norvasc (amlodipine) did that for you, you might try a different calcium channel blocker. I am on Tiazac (diltiazem - other brands are Cardizem, Cardizem CD, Cardizem LA, Cardizem SR, Cartia XT, Dilacor XR, Diltia XT) and have not had any swelling. There are different types of calcium channel blockers and they do slightly different things.